Virginia, 2005

Damaging Winds in Virginia, August 15, 2005

August 15, 2005 · NWS AKQ · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 15, 3:15 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 15, 3:15 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT MON AUG 15 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...STORMS HAVE BEEN
FIRING THIS AFTN ALONG WK LOW LVL CONV BNDRY JUST SOUTH OF THE VA/NC
BORDER. ANOTHER BATCH OF SHWRS AND TSTMS BEGINNING TO DEVELOP ACRS
SW VA/NCNTRL NC...ALONG ANOTHER BNDRY. SHORTWAVE/VORT MAX OVER OH
VLY WILL TRACK EWD OVERNGT SO EXPECT AT LEAST CHC PRECIP CONTG AFTER
MIDNGT.

TUE/WED...UPR JET ENERGY CURRENTLY ACRS OH VLY/PA WILL SINK SWD ON
TUE...AND WILL HAVE DECENT LOW LVL CONV ALL ZONES...COUPLED W/ STRG
UPR DIV ESP ACRS THE NRN ZONES. WILL GO LIKELY POPS IN AFTN FOR
AREAS N OF RIC...TO HI CHC (SCTD) RIC TO WAL LINE AND SOUTH (WHERE
UPR SUPPORT A LITTLE WEAKER). TEMPS WILL BE COOLER ESP IN THE NORTH
WHERE EXPECTING MORE CLOUDS AND ELY LOW LVL FLOW. WILL STILL BE NEAR
90 ACRS THE SRN 1/3 OF THE CWA. PRECIP CHCS REMAIN FAIRLY HIGH TUE
NGT AS UPR DYN CONTINUE. DRIER AIR GRADUALLY FILTER IN FROM THE
NORTH ON WED. WILL KEEP SHC POPS WED IN CNTRL ZONES/CHC IN FAR SOUTH
AS BNDRY WILL STILL BE CLOSE TO VA/NC BORDER. FARTHER NORTH HAVE IT
DRY AS LI VALUES RISE TO +10 C AND FAIRLY DRY AIR MOVES IN. STILL
EXPECT MCDY SKIES ERLY ON W/ LOW LVL ELY FLOW...ALONG W/ TEMPS ONLY
IN 80S ALL AREAS. (DID NOT GO AS COOL AS THE UPR 70S MAV MOS HAS AS
THIS LIKELY INFLUENCED BY WETTER GFS SOLN WHICH WAS GNRLY
DISREGARDED.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...BNDRY WEAKENS ON THU AS HIGH
PRES TO OUR NORTH BUILDS SWD. RETURN FLOW DEVELOPS FRI INTO THE
WEEKEND...BRINGING A RETURN TO HIGH TEMPS UPR 80S INTO THE 90S BY
SAT/SUN. THEN BY SUN NGT/MON BOTH GFS/ECMWF ARE HINTING AT A
DEEPENING MID LVL TROF OVER ERN CONUS (ASSOC W/ BUILDING WRN CONUS
RIDGE)...W/ ANOTHER COLD FRONT SO WILL HAVE CHC TSTMS AGAIN SUN
NGT/MON.

.MARINE...SMALL CRAFT W/ ELY FLOW ACRS NRN CSTL WTRS. OTHERWISE
FAIRLY LGT WINDS W/ SUB SCA CONDS OVERNGT. SWELL TO THEN CONTINUE
ARND 10-11 SEC PERIODS THRU MIDWEEK.

&&

.AVIATION...VARIABLE CONDS OVERNGT...VFR IN DRY AREAS BUT ISO/SCTD
TSTMS WILL PRODUCE TEMPO MVFR TO IFR. PATCHY FOG POSSIBLE AFTER
MIDNGT MAINLY ACRS INLAND NC....ELY FLOW MAY GIVE LOW CIGS/IFR AFTER
MIDNGT ACRS NRN SITES.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ650-652
UNTIL      11 PM MONDAY.
&&

SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...REILLY
Hazardous weather outlook, Aug 15, 4:45 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 AM EDT MON AUG 15 2005

MDZ025-NCZ102-VAZ098>100-161030-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
545 AM EDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...SOUTHEAST MARYLAND...AND NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE MID ATLANTIC
BEACHES TODAY...AGAIN DUE THE LONG PERIOD...EASTERLY SWELLS FROM THE
DISTANT HURRICANE IRENE. FOR FURTHER DETAILS...PLEASE REFER TO THE
LATEST SURF ZONE FORECAST (WBCSRFAKQ).

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LONG PERIOD...EASTERLY TO SWELLS FROM HURRICANE IRENE ARE
ANTICIPATED TO LINGER ON TUESDAY AND PERHAPS INTO WEDNESDAY... EVEN
AS THE DISTANT STORM MOVES NORTHEAST AND FARTHER AWAY FROM THE
REGION. THIS WILL LIKELY CONTINUE THE INCREASED SURF AND ELEVATED
RIP CURRENT RISK ALONG THE MID ATLANTIC BEACHES THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>633-650-652-654-656-658-670-MDZ021>024-NCZ012>017-030>032-
VAZ048-049-060>097-161030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-
545 AM EDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...EAST
CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTH CENTRAL VIRGINIA AND AN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL PEAK BETWEEN 100 AND 105 OVER MUCH OF THE REGION
TODAY...ESPECIALLY FROM THE RICHMOND METRO AREA SOUTH THROUGH
NORTHEAST NORTH CAROLINA. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
LATER THIS AFTERNOON AND EVENING...ANY OF WHICH WILL WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL...BRIEF GUSTY WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HURLEY

In the hours before

Special weather statement, Aug 15, 12:13 PM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
113 PM EDT MON AUG 15 2005

NCZ017-102-151800-
EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
113 PM EDT MON AUG 15 2005

...THUNDERSTORMS WITH FREQUENT LIGHTNING MOVING ACROSS CURRITUCK
COUNTY...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS EXTENDING FROM 11 MILES EAST OF
CURRITUCK...TO CURRITUCK...MOVING SOUTHEAST AT 5 MPH. THE
THUNDERSTORMS WILL BE NEAR WATERLILY AROUND 125 PM EDT...COINJOCK
AROUND 135 PM EDT...AND COROLLA AROUND 200 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS.

REILLY
Special weather statement, Aug 15, 1:20 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT MON AUG 15 2005

NCZ015>017-030>032-102-151915-
BERTIE NC-CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-PASQUOTANK
NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
220 PM EDT MON AUG 15 2005

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF NORTHEAST NORTH
CAROLINA...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 9 MILES EAST OF GRANDY TO
20 MILES WEST OF WINDSOR...MOVING SOUTHEAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL AFFECT
  GRANDY AROUND 230 PM EDT...
  WEEKSVILLE AROUND 240 PM EDT...

THE STORMS MAY ALSO AFFECT ELIZABETH CITY AND EDENTON THROUGH 3 PM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND
GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.

BROWN
Special weather statement, Aug 15, 2:21 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
321 PM EDT MON AUG 15 2005

NCZ015>017-030>032-102-152015-
BERTIE NC-CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-PASQUOTANK
NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
321 PM EDT MON AUG 15 2005

...STRONG THUNDERSTORMS ACROSS NORTHEAST NORTH CAROLINA...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR THE NORTHERN COAST OF THE
ALBEMARLE SOUND...NEAR THE TOWNS OF QUITSNA...TO WINDSOR...TO
EDENTON...TO WEEKSVILLE...WITH AN ISOLATED CELL NEAR SNOWDEN. THE
STORMS WERE MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 15, 3:15 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT MON AUG 15 2005

NCZ015>017-031-032-102-VAZ098-152045-
CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-PERQUIMANS
NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
415 PM EDT MON AUG 15 2005

...THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM CURRITUCK TO 15 MILES SOUTHWEST OF
WEEKSVILLE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL
BE NEAR...CURRITUCK AROUND 420 PM EDT...AND WEEKSVILLE AROUND 425
PM EDT. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

CULLEN
Special weather statement, Aug 15, 4:43 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
543 PM EDT MON AUG 15 2005

VAZ048-049-062-063-152245-
FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-
543 PM EDT MON AUG 15 2005

...THUNDERSTORMS MOVING THROUGH LOUISA COUNTY...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS OVER LOUISA...MOVING SOUTHEAST AT 10 MPH. THE
THUNDERSTORMS WILL BE NEAR...YANCEYVILLE AT 605 PM EDT...CUCKOO AT
610 PM EDT...APPLE GROVE AT 630 PM EDT...AND ORCHID AT 645 PM EDT.
WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. RAINFALL RATES OF OVER ONE INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

CULLEN

The radar

The Norfolk radar (KAKQ), 126 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
August 15, 5:24 PM EST
Where
Louisa County, 2 mi E of Apple Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.883, -77.867

Trees down on Gardners Road.

Thunderstorm Wind, Caroline

When
August 15, 6:28 PM EST
Where
Caroline County, Ruther Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -77.467

Trees down near Carmel Church and Ruther Glen.

Thunderstorm Wind, Powhatan

When
August 15, 7:41 PM EST
Where
Powhatan County, 2 mi S of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -77.917

Trees down off Three Bridge Road.

Thunderstorm Wind, Prince George

When
August 15, 9:13 PM EST
Where
Prince George County, 3 mi NW of Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -77.317

Trees down on Route 36.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471134, 5471135, 5471136, 5471137.